Skip to main content
Patient Care

Carfentanil Poses Deadly Risks to Both Drug Users, Responders

CINCINNATI (WKRC) - In early July, Akron had 91 heroin overdoses in nine days, eight of which were blamed on heroin laced with a powerful sedative called Carfentanil, a drug used to sedate large animals like bears and elephants.

Carfentanil-laced heroin turned up in Pittsburgh in late July, then Cleveland and now it's showing up in the Tri-State.

For heroin overdoses, people can be revived with Narcan, but for heroin laced with Carfentanil, that may not work. It is 10,000 times more powerful than pure heroin.

The crime lab at the coroner's office found Carfentanil in heroin confiscated in Cincinnati, Green Township, Forest Park and Colerain Township so far.

"Our biggest concern is are we going to be able to revive them with Narcan?" said assistant fire chief, Allen Walls. Walls says there is also another concern: the potent drug can be absorbed through the skin. EMS use gloves when helping a heroin overdose, but police officers may not have them and bystanders who want to help won't.

Back to Top